Immune checkpoint inhibitors (ICIs) increase the risk of cardiac events, including fatal heart attack and stroke, in patients with cancer, an analysis of Danish national registry data suggests.
About 10% of 743 registry participants with lung cancer and 6.6% of 145 with malignant melanoma experienced a cardiac event in the 12 months after starting treatment with either of the programmed death-1 (PD-1) inhibitors pembrolizumab or nivolumab. Similarly, 7.5% of 212 patients with malignant melanoma who received the CTLA-4 inhibitor ipilimumab experienced a cardiac event, report Maria D’Souza, MD, a postdoctoral research fellow in cardiology at Herlev og Gentofte Hospital, Hellerup, Denmark, and colleagues.
Within 6 months of treatment initiation, the patients with lung cancer or malignant melanoma who received PD-1 inhibitors had increased rates of cardiac events, compared with those who did not receive the treatment (hazard ratios [HRs], 2.14 and 4.30, respectively). The risk increased nearly fivefold in those who received the CTLA-4 inhibitor (HR, 4.93).
After 6 months, the risk increased slightly in those with lung cancer receiving a PD-1 inhibitor (HR, 2.26), but was no longer statistically significant for those with melanoma who received a PD-1 inhibitor and decreased slightly for those receiving the CTLA-4 inhibitor (HR, 3.48).
Their findings were reported online December 9 in the European Heart Journal.
The researchers looked at 25,573 consecutive patients in the Danish national registries who were diagnosed with lung cancer or malignant melanoma between 2011 and 2017.
“We found that these risks were higher than previously estimated by drug safety studies, which have suggested that around 0.03-1% of people treated with immune checkpoint inhibitors develop myocarditis or pericarditis within one year; our results show that 1.8% will,” D’Souza explains in a press statement.
She and her colleagues also observed that cardiac events continued to occur beyond the initial 6 months after treatment, contrary to prior findings showing that most adverse heart effects occur within the first few weeks or months after treatment initiation.
“The findings urge increased awareness of cardiac events in patients receiving ICI,” they conclude.
In an accompanying editorial, Matthias Totzeck, MD, of the West German Heart and Vascular Center, University Hospital Essen, Germany, and colleagues concur and suggest adding the term “ICI-related cardiovascular disease” to the list of potential ICI complications, and ramping up efforts to increase awareness of these toxicities.
“Longer term steps include broadening collaborations with our oncology and pharmaceutical partners, and expanded clinical research efforts in parallel and based on innovative basic experimental insights,” they write. “These and other steps are needed to move this forward so we can improve cardiovascular outcomes among our cancer patients treated with an ICI.”
This study was supported by The Danish Heart Foundation and The VELUX Foundation. D’Souza reported grants from these foundations during the course of the study. The editorial was supported by the National Institutes of Health/National Heart Lung, and Blood Institute. Totzeck reported personal funding and advisory fees from Bayer Vital, Astra Zeneca, Daiichi Sankyo, and Bristol Myers Squibb.
Sharon Worcester is a reporter for MDedge News, part of the Medscape Professional Network.